Alert archive / Wisconsin / Freezing Rain Advisories in 2016

Freezing Rain Advisory 1, NWS Twin Cities, MN

January 7, 2016Chippewa County, Eau Claire County, Wisconsin

NWS Twin Cities, MN issued this freezing rain advisory at Jan 7, 2016, 8:50 PM CST for Chippewa County, Eau Claire County, Wisconsin. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2016, 8:50 PM CST (02:50 UTC)
Expired
Jan 8, 2016, 12:00 AM CST
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Chippewa County, WI, Eau Claire County, WI

The radar

The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS43 KMPX 080250
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
850 PM CST THU JAN 7 2016

...ICY ROADS REPORTED SOUTH AND SOUTHEAST OF EAU CLAIRE...

.FREEZING RAIN WAS BEGINNING TO GLAZE ROADS SOUTH AND SOUTHEAST
OF EAU CLAIRE...WITH ACCIDENTS BEING REPORTED. LIGHT FREEZING RAIN
WILL SPREAD NORTHWARD ACROSS EAU CLAIRE...CHIPPEWA FALLS AND
SURROUNDING AREAS THE REST OF THIS EVENING. TRAVEL WILL BECOME
HAZARDOUS.

WIZ027-028-080600-
/O.NEW.KMPX.ZR.Y.0001.160108T0250Z-160108T0600Z/
CHIPPEWA-EAU CLAIRE-
INCLUDING THE CITIES OF...CHIPPEWA FALLS...EAU CLAIRE
850 PM CST THU JAN 7 2016

...FREEZING RAIN ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL MIDNIGHT CST
TONIGHT. 

* TIMING...LIGHT FREEZING RAIN WILL CREATE SLIPPERY TRAVEL
  CONDITIONS THE REST OF THE EVENING.

* ICE ACCUMULATIONS...A GLAZE TO 1/10 INCH POSSIBLE.

* IMPACTS...ROADS WILL BECOME ICY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING.

&&

$$
TDK

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this freezing rain advisory went out at Jan 7, 6:19 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jan 7, 6:19 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 PM CST THU JAN 7 2016

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 325 PM CST THU JAN 7 2016

TONIGHT-FRIDAY...SFC ANALYSIS INDICATES A WEAK SFC LOW OVER THE
ND/SD/MN TRIPLE POINT WITH A WMFNT XTDNG NEARLY DUE E FROM IT WHILE
A CDFNT BENDS SWD OVER FAR ERN SD INTO NE NEBRASKA THEN CURVING WWD
THRU CENTRAL NEBRASKA TO THE FAR NE CORNER OF CO. ALOFT...A RIDGE
REMAINS STOUT OVER THE ERN SEABOARD WHILE A RATHER UNDISTINGUISHED
PATTERN...GENERALLY TAKING THE FORM OF A LARGE-SCALE TROUGH...SITS
OVER THE ROCKIES WWD. THERE IS A DISTINCT COMPACT UPR LVL LOW OVER
THE TX/OK PANHANDLE THAT HAS DRIFTED SLIGHTLY NE THRU THE FIRST HALF
OF TDA. THIS UPR LVL FEATURE LOOKS TO TRACK ENE TWD KORD THRU LATE
DAY TMRW...OPENING UP AND BECOMING WEAKER AS IT SHIFTS INTO THE MID-
MISSISSIPPI RIVER VALLEY AND POINTS EWD. A FAIRLY BROAD SFC LOW WILL
ACCOMPANY THE UPR LVL LOW AS IT MOVES TO THE ENE...ALLOWING FOR
WARMER AND FAIRLY MOIST AIR TO BE SHUNTED INTO THE REGION FROM THE
ESE. IN ADDITION...ISENTROPIC LIFT AT MULTIPLE LEVELS LOOKS TO BE
HEIGHTENED ENOUGH AHEAD OF THE STACKED LOW PRES FEATURE SUCH THAT
ENOUGH LIFT AHEAD OF AND DIRECTLY ASSOCIATED WITH THESE FEATURES
WILL BE SUFFICIENT TO PROMOTE FAIRLY WIDESPREAD LIGHT PRECIPITATION
ACRS THE ENTIRE WFO MPX CWFA LATE THIS EVENING THRU MUCH OF THE DAY
TMRW. DUE TO AIR TEMPS WITHIN A COUPLE DEGREES OF FREEZING...AND
NEEDING THE MIDLVLS TO SUFFICIENTLY SATURATE...PCPN AT THE OUTSET
WILL BE LIGHT/WET/NON-FREEZING AND OF A MORE -DZ FASHION THAN
OUTRIGHT -SN. ONCE THE MOISTURE COLUMN SATURATES MORE TNGT THRU
TMRW...THE DOMINANT P-TYPE WILL THEN BE -SN AS MODEL SOUNDINGS
INDICATE A FREEZING PROFILE DOWN TO THE GROUND. UNLESS RATES ARE
QUITE STRONG...AM NOT LOOKING FOR MUCH IN THE WAY OF ACCUMULATION...
PARTICULARLY WITH SNOW RATIOS AROUND 10:1. SO...WITH A FAIRLY LIGHT
AMOUNT OF QPF AND A MIXTURE OF -DZ WITH THE -SN AT TIMES...GENERALLY
1-2 INCHES CWFA-WIDE CAN BE EXPECTED OVERNIGHT THRU TMRW...WITH
POSSIBLY SOME 3-INCH REPORTS OVER FAR SRN AND ERN PORTIONS OF THE
CWFA WHERE LIFT WILL BE MAXIMIZED. PRECIP WILL GRADUALLY DIMINISH
LATE FRIDAY INTO FRIDAY EVE...SO NO SUNSHINE CAN BE EXPECTED THRU
TMRW. AS MENTIONED ABOVE...TEMPS WILL HAVE VERY LITTLE DIFFERENCE
OVER THE NEXT 24 HRS. IN FACT...TEMPS TMRW IN NWRN PORTIONS OF THE
CWFA WILL BE COOLER DUE TO THE EARLY ONSET OF CAA BEHIND THIS
DEPARTING SYSTEM.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 325 PM CST THU JAN 7 2016

MAIN FORECAST CONCERN IS THE DEPTH OF THE COLD AIR ARRIVING FRIDAY
NIGHT...AND HOW DOES THIS PLAY OVER THE WEEKEND AND INTO EARLY NEXT
WEEK.

THE MEAN UPPER FLOW WILL DRAMATICALLY CHANGE OVER THE NEXT 36 HRS AS
THE CORE OF THE COLDEST AIR OF THE SEASON BEGINS TO MOVE SOUTHWARD
ACROSS SOUTHERN CANADA...AND INTO THE NORTHERN CONUS. THE
AFTERNOON WATER VAPOR IMAGERY IS SHOWING THE ADVANCEMENT OF THIS
ARCTIC AIR MASS MOVING SOUTHWARD ACROSS CENTRAL ALBERTA AND
SASKATCHEWAN.

THERE HAVE BEEN SOME SUBTLE MODEL CHANGES IN THE COLDEST PART OF
THIS AIR MASS A BIT FURTHER NORTH ACROSS NORTHERN MN VS. ACROSS
SOUTHERN MN A FEW DAYS AGO. THIS BASICALLY MEANS THAT HIGH TEMPS
SUNDAY MAY BE A FEW DEGREES WARMER THAN EXPECTED. IT WILL STILL BE
COLD AND WITH WIND SPEEDS AROUND 10 MPH...WIND CHILL VALUES WILL
AVERAGE BETWEEN -10F TO -15F AROUND THE TWIN CITIES...TO -15F TO
-25F IN WESTERN AND FAR SOUTHERN MN WHERE WIND SPEEDS WILL AVERAGE
HIGHER. SUB ZERO READINGS ARE ALMOST GUARANTEED BY SUNDAY
MORNING...AND AGAIN MONDAY MORNING WHICH WILL BE THE FIRST SINCE
LAST WINTER. A SECONDARY SURGE OF COLDER AIR WILL ARRIVE MONDAY
NIGHT/TUESDAY WHICH MAY BE ACCOMPANIED BY A FEW INCHES OF SNOW
DEPENDING UPON THE TRACK OF THE SHORT WAVE RIDING SE ALONG THE NW
FLOW. THIS IS MORE OF A TYPICAL ALBERTA CLIPPER TYPE SYSTEM WHICH
DOES PRODUCE AN AREA OF LIGHT SNOW ALONG AND NORTH OF THE SFC LOW
INFLECTION.

THE UPPER FLOW PATTERN DOES CHANGE TEMPORARILY LATE NEXT WEEK...BUT
ONLY A DAY OR SO AS TEMPERATURES RISING BACK TO NEAR OR SLIGHTLY
ABV NORMAL. I AM CONCERNED WITH A BLOCKING TYPE PATTERN
DEVELOPING ACROSS GREENLAND AND FAR NORTHERN CANADA. THIS MAY
CONTRIBUTE TO HOLDING ONTO THE COLDER PATTERN ACROSS THE NORTHERN
CONUS THRU THE THIRD WEEK OF JANUARY. AS THE COLD /POLAR VORTEX/
BECOMES MORE ESTABLISHED NEAR HUDSON BAY...THIS WILL LEAD TO A
LARGE BLOCKING PATTERN NORTH/NE OF IT LEADING TO A COLDER WX
PATTERN FOR OUR REGION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 619 PM CST THU JAN 7 2016

WIDESPREAD IFR CONDITIONS WILL CONTINUE TONIGHT AND MOST OF
FRIDAY... WITH LIGHT WINDS AND DEEP LOW LEVEL MOISTURE...NOT TO
MENTION THE BROAD AREA OF PRECIP MOVING NORTHEAST OUT OF IOWA.
VISIBILITIES MAY OCCASIONALLY RISE TO 3SM OR ABOVE BEFORE THE
PRECIP ARRIVES. CEILINGS LOOK QUITE LIKELY TO REMAIN IFR THROUGH
MUCH OF FRIDAY.

SURFACE LOW IN OKLAHOMA HAS QUITE THE INVERTED TROUGH EXTENDING
NORTHWARD INTO WESTERN MINNESOTA. TROUGH SHOULD REACH WESTERN
WISC FRIDAY MORNING...WITH NNW WINDS GRADUALLY STRENGTHENING ON
THE WESTERN SIDE OF THIS TROUGH. THIS MAY HELP CEILINGS LIFT
SLIGHTLY ON FRIDAY...ALTHOUGH LOW LEVEL MOISTURE WILL STILL BE
DEEP AND PLENTIFUL.

KMSP...IFR CEILINGS WILL REMAIN THROUGHOUT TONIGHT AND MOST OF
FRIDAY. INITIAL MVFR VISIBILITY THIS EVENING WILL LOWER TO IFR AND
MAYBE LIFR AS SNOW MOVES NORTHEAST FROM IOWA. THINK THE PRECIP
WILL ARRIVE AT KMSP AROUND 03Z...BUT THERE IS SOME CHANCE IT MIGHT
BE EARLIER THAN THAT. INITIAL PRECIP MAY BE A MIX OF DRIZZLE AND
SNOW LATER THIS EVENING...THEN ALL SNOW OVERNIGHT AND FRIDAY AS
UPPER LOW APPROACHES. NOT EXPECTING ANY FREEZING DRIZZLE AT THIS
POINT.

/OUTLOOK FOR KMSP/
SAT...MVFR. WINDS NW AT 15-20 KTS.
SUN...VFR. WINDS WNW AT 10-15 KTS.
MON...VFR. WINDS S BCMG NW 10-15 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
&&

SHORT TERM...JPC
LONG TERM...JLT
AVIATION...TDK
Hazardous weather outlook, Jan 7, 2:30 PM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
230 PM CST THU JAN 7 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
230 PM CST THU JAN 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF FREEZING DRIZZLE AND LIGHT SNOW WILL REDEVELOP TONIGHT
ACROSS MUCH OF THE COVERAGE AREA TONIGHT WITH AN INCH OR TWO OF
SNOW ACCUMULATION POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

LIGHT SNOW WILL GRADUALLY DIMINISH ACROSS THE COVERAGE AREA FROM
WEST TO EAST FRIDAY INTO FRIDAY NIGHT. AROUND AN INCH ADDITIONAL
SNOW ACCUMULATION IS POSSIBLE.

WIND CHILLS OF 20 TO 30 BELOW ZERO ARE POSSIBLE AT TIMES FROM
LATE SATURDAY NIGHT THROUGH EARLY MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jan 7, 7:12 PM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
712 PM CST THU JAN 7 2016

MNZ041>043-047>050-054>058-080600-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-BENTON-LAC QUI PARLE-
SWIFT-CHIPPEWA-KANDIYOHI-MEEKER-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...MORRIS...GLENWOOD...ST. CLOUD...FOLEY...MADISON...
BENSON...MONTEVIDEO...WILLMAR...LITCHFIELD
712 PM CST THU JAN 7 2016

...FOG AND PATCHY FREEZING DRIZZLE THIS EVENING IN PARTS OF
CENTRAL AND WEST CENTRAL MINNESOTA...

AREAS OF DRIZZLE MAY BEGIN TO FREEZE ON SOME ROADS... SIDEWALKS
AND OTHER SURFACES THIS EVENING IN CENTRAL AND WEST CENTRAL
MINNESOTA. FOG WILL ALSO BE WIDESPREAD...RESULTING IN
VISIBILITIES GENERALLY AROUND ONE MILE...BUT THERE MAY BE A FEW
SPOTS THAT DROP BELOW 1/4 MILE AT TIMES.

REPORTS AS OF 7 PM INDICATE THAT ROADS WERE MAINLY WET... BUT
THIS MAY CHANGE LATER THIS EVENING. AS THE EVENING PROGRESSES...
WINDS WILL SHIFT AROUND TO THE NORTH AND BRING IN SLIGHTLY COOLER
TEMPERATURES. THEREFORE UNTREATED ROADWAYS MAY BECOME SLICK LATE
TONIGHT.

TDK

Nearby

Freezing Rain Advisories in Wisconsin, 2016Every freezing rain advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.